Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 100, NWS Sioux Falls, SD

July 5, 2020Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2020, 12:30 AM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 12:30 AM CDT (05:30 UTC)
Expired
Jul 5, 2020, 12:59 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 12:34 AM CDTHAIL 0.719 Wnw Wessington Sprin, SD
Jul 5, 12:39 AM CDTHAIL 0.7518 Wnw Wessington Sprin, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS53 KFSD 050530
SVRFSD
SDC005-073-050615-
/O.NEW.KFSD.SV.W.0100.200705T0530Z-200705T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1230 AM CDT Sun Jul 5 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Beadle County in east central South Dakota...
  Western Jerauld County in central South Dakota...

* Until 115 AM CDT.

* At 1230 AM CDT, a severe thunderstorm was located near Pleasant
  Valley Country Church, or 22 miles south of Miller, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Beadle and western Jerauld Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9859 4398 9876 4407 9893 4420 9893
      4420 9870 4422 9870
TIME...MOT...LOC 0530Z 302DEG 21KT 4420 9893 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
2 follow-up statements
357 
WWUS53 KFSD 050548
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1248 AM CDT Sun Jul 5 2020

SDC005-073-050615-
/O.CON.KFSD.SV.W.0100.000000T0000Z-200705T0615Z/
Beadle SD-Jerauld SD-
1248 AM CDT Sun Jul 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN BEADLE AND WESTERN JERAULD COUNTIES...

At 1247 AM CDT, a severe thunderstorm was located 11 miles south of
Rosehill Dam, or 27 miles south of Miller, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Beadle and western Jerauld Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9859 4398 9876 4407 9893 4420 9893
      4420 9870 4422 9870
TIME...MOT...LOC 0547Z 302DEG 21KT 4414 9881 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
412 
WWUS53 KFSD 050559
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1259 AM CDT Sun Jul 5 2020

SDC005-073-050609-
/O.CAN.KFSD.SV.W.0100.000000T0000Z-200705T0615Z/
Beadle SD-Jerauld SD-
1259 AM CDT Sun Jul 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEADLE AND
WESTERN JERAULD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4419 9859 4398 9876 4407 9893 4420 9893
      4420 9870 4422 9870
TIME...MOT...LOC 0556Z 302DEG 21KT 4410 9873 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:57 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 4, 10:57 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1057 PM CDT Sat Jul 4 2020

.SHORT TERM...(This Evening through Sunday)
Issued at 258 PM CDT Sat Jul 4 2020

A slow moving high pressure to the east will keep winds from the
southeast today into Sunday. The main effect from this will be drier
and more stable air making thunderstorm development difficult. There
is a corridor of instability that extends from central NE into
central SD into southern ND. There is not a whole lot for
thunderstorm development to focus on in central SD and it is dry
enough aloft that capping will hold, so not anticipating any late
afternoon or evening thunderstorm development. A weak wave will move
through ND tonight which could allow for an isolated thunderstorm to
creep southward towards Huron or De Smet but chances are too low to
mention. Otherwise Sunday morning temperatures will be a couple of
degrees warmer than this morning, most locations from 67 to 70.

Sunday likely to be much like today with just a bit more wind and a
bit more cloud cover. The chances for showers and thunderstorms will
likely remain north and west of the area again through the day with
a small chance towards 6 or 7 pm in central SD. Highs will mainly be
upper 80s to lower 90s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 258 PM CDT Sat Jul 4 2020

By Sunday evening an axis of instability should exist across
central SD. While east of the Missouri River capping should old,
storms just west of the river may develop and would likely move a
bit more easterly as the ridge aloft is breaking down a bit and
westerly flow increases. There is also a weak wave that is
expected to move across northern SD which may aid in development.
The better chances should be northwest of a Lake Andes to
Brookings line. A few severe storms will be possible, the better
chance from about 8 pm to 2 am, with about 2000 J/kg CAPE and very
marginal directional and speed shear. Not expecting anything
organized. Could we see a cold pool develop with more of an
easterly movement versus northeast? That is possible as the weak
cold pool aloft looks to move near the low level instability in
the early evening. Morning lows Monday will be warm and mainly 68
to 72.

By Monday the upper level ridge is expected to collapse enough so
that mid and upper level winds become more westerly and a bit
stronger. This will likely bring a slightly better chance for
showers and thunderstorms north of I-90 late Monday afternoon and
Monday night as a wave moves through SD. With 2000-2500 J/kg CAPE
and 20 to 30 knots of deep layer shear a few severe thunderstorms
will be possible. The stronger shear does look to remain north of
the area, but still within the realm of seeing an event with a few
warnings.

Once this wave passes on Monday night Tuesday could see a break as
shortwave ridging tries to build into the area. Models not
completely agreeable on this so not looking at a zero chance, but
definitely lower than Monday. Temperatures and humidity will likely
increase with highs mainly in the 90s and dew points climbing into
the lower 70s.

Tuesday night into Wednesday there is the potential for a strong
wave, but model differences do not offer a lot of confidence, more
so on timing than strength. Will lean towards Wednesday afternoon
and evening east of the James River as the better chance. Once again
highs in the upper 80s to lower 90s, with some room to be lower if
day time thunderstorm chances increase.

Westerly flow aloft will continue into next weekend and should keep
occasional chances for showers and thunderstorms with highs in the
80s and lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1053 PM CDT Sat Jul 4 2020

Mostly clear skies are expected overnight, with light and variable
winds. KHON will likely be the only TAF site that has some cloud
cover from thunderstorms in the vicinity, but these are expected
to dissipate quickly. South winds will become breezy after
sunrise, gusting 15 to 20 mph.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 4, 8:44 AM CDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
844 AM CDT Sat Jul 4 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-051345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
844 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms will be possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:05 PM CDTSevere Thunderstorm WarningFSDBeadle23 min
Jul 5, 4:24 PM CDTSevere Thunderstorm WarningFSDLake, Moody36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.